Alert archive / New York / Wind Advisories in 2017

Wind Advisory 8, NWS Binghamton, NY

November 9, 201710 counties in New York

NWS Binghamton, NY issued this wind advisory at Nov 9, 2017, 2:45 PM EST for 10 counties in New York. It took effect at Nov 10, 2017, 1:00 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 9, 2017, 2:45 PM EST (19:45 UTC)
In effect from
Nov 10, 2017, 1:00 AM EST
Expired
Nov 10, 2017, 10:36 AM EST
In force
10 hr
Issued by
NWS Binghamton, NY

Counties Cayuga County, NY, Chenango County, NY, Cortland County, NY, Delaware County, NY, Madison County, NY, Oneida County, NY, Onondaga County, NY, Otsego County, NY, Sullivan County, NY, Tompkins County, NY

The radar

The Binghamton radar (KBGM), 54 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1394 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

814 
WWUS71 KBGM 091945
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
245 PM EST Thu Nov 9 2017

NYZ009-017-018-025-036-037-044>046-057-062-101945-
/O.NEW.KBGM.WI.Y.0008.171110T0600Z-171110T2100Z/
Northern Oneida-Southern Cayuga-Onondaga-Tompkins-Madison-
Southern Oneida-Cortland-Chenango-Otsego-Delaware-Sullivan-
Including the cities of Boonville, Auburn, Syracuse, Ithaca, 
Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Delhi,
Walton, and Monticello
245 PM EST Thu Nov 9 2017

...WIND ADVISORY IN EFFECT FROM 1 AM TO 4 PM EST FRIDAY...

The National Weather Service in Binghamton has issued a Wind
Advisory, which is in effect from 1 AM to 4 PM EST Friday.

* LOCATIONS...Southern Cayuga, Tompkins, Cortland, Onondaga,
  Chenango, Madison, Oneida, Otsego, Delaware, and Sullivan
  Counties in central New York. 

* WINDS...Northwest 15 to 25 mph with gusts up to 45 mph.

* TIMING...Overnight Thursday night through Friday afternoon. 

* TEMPERATURES...In the upper 20s.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind advisories are issued when sustained wind speeds of at
greater than 30 mph and/or wind gusts over 45 mph are expected.
Winds of this magnitude could cause minor damage to trees, power
lines and weaker structures. Persons in the advisory area should
secure all loose objects. If you are traveling through the
advisory area keep a firm grip on the wheel, especially for those
driving high profile vehicles.

&&

$$
3 follow-up statements
848 
WWUS71 KBGM 100302
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
1002 PM EST Thu Nov 9 2017

NYZ009-017-018-025-036-037-044>046-057-062-102100-
/O.CON.KBGM.WI.Y.0008.171110T0600Z-171110T2100Z/
Northern Oneida-Southern Cayuga-Onondaga-Tompkins-Madison-
Southern Oneida-Cortland-Chenango-Otsego-Delaware-Sullivan-
Including the cities of Boonville, Auburn, Syracuse, Ithaca, 
Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Delhi,
Walton, and Monticello
1002 PM EST Thu Nov 9 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST FRIDAY...

* LOCATIONS...Southern Cayuga, Tompkins, Cortland, Onondaga, 
  Chenango, Madison, Oneida, Otsego, Delaware, and Sullivan 
  Counties in central New York.

* WINDS...Northwest 15 to 25 mph with gusts up to 45 mph.

* TIMING...Overnight Thursday night through Friday afternoon.

* TEMPERATURES...In the upper 20s.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind advisories are issued when sustained wind speeds of at
greater than 30 mph and/or wind gusts over 45 mph are expected.
Winds of this magnitude could cause minor damage to trees, power
lines and weaker structures. Persons in the advisory area should
secure all loose objects. If you are traveling through the
advisory area keep a firm grip on the wheel, especially for those
driving high profile vehicles.

&&

$$
983 
WWUS71 KBGM 100750
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
250 AM EST Fri Nov 10 2017

NYZ009-017-018-025-036-037-044>046-057-062-102100-
/O.CON.KBGM.WI.Y.0008.000000T0000Z-171110T2100Z/
Northern Oneida-Southern Cayuga-Onondaga-Tompkins-Madison-
Southern Oneida-Cortland-Chenango-Otsego-Delaware-Sullivan-
Including the cities of Boonville, Auburn, Syracuse, Ithaca, 
Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Delhi,
Walton, and Monticello
250 AM EST Fri Nov 10 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* LOCATIONS...Southern Cayuga, Tompkins, Cortland, Onondaga, 
  Chenango, Madison, Oneida, Otsego, Delaware, and Sullivan 
  Counties in central New York.

* WINDS...Northwest 15 to 25 mph with gusts up to 45 mph.

* TIMING...continuing into this afternoon.

* TEMPERATURES...falling into the 20s this morning then remaining
  there.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind advisories are issued when sustained wind speeds of at
greater than 30 mph and/or wind gusts over 45 mph are expected.
Winds of this magnitude could cause minor damage to trees, power
lines and weaker structures. Persons in the advisory area should
secure all loose objects. If you are traveling through the
advisory area keep a firm grip on the wheel, especially for those
driving high profile vehicles.

&&

$$
650 
WWUS71 KBGM 101536
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
1036 AM EST Fri Nov 10 2017

NYZ009-017-018-025-036-037-044>046-057-062-101645-
/O.CAN.KBGM.WI.Y.0008.000000T0000Z-171110T2100Z/
Northern Oneida-Southern Cayuga-Onondaga-Tompkins-Madison-
Southern Oneida-Cortland-Chenango-Otsego-Delaware-Sullivan-
Including the cities of Boonville, Auburn, Syracuse, Ithaca, 
Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Delhi,
Walton, and Monticello
1036 AM EST Fri Nov 10 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Binghamton has cancelled the Wind
Advisory.

Northwest winds of 15 to 25 mph with gusts around 35 mph are 
still expected through early afternoon, although gusts around 45 
mph are no longer forecast. 

$$

RRM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this wind advisory went out at Nov 9, 1:12 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Nov 9, 1:12 PM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
112 PM EST Thu Nov 9 2017

.SYNOPSIS...
Dry and cool weather will dominate today as high pressure
resides over the northeast. A strong cold front will push
through the area tonight bringing record cold temperatures and
lake effect snow showers Friday. Mainly dry weather is expected
for the weekend with temperatures moderating into the 40s
Sunday.
&&

.NEAR TERM /THROUGH FRIDAY/...
845 AM Update...No major changes again with this update. We
beefed up cloud cover for this morning based on latest
satellite and trends and also made slight modifications to
temperatures based on latest obs.

3 AM update...

No significant changes to current forecast. Today high pressure
hanging on. Mainly clear skies and light to calm winds has
allowed some shallow river valley fog to form again early this
morning. Low temperatures this morning in the 20s.

An increasing low level flow will from the south will push
temperatures into the mid and upper 40s this afternoon ahead of
a strong cold front. This morning the low level flow is east so
lower clouds and possible light rain showers could get into the
Poconos and southern Catskills late this morning and afternoon.
Currently that low level moisture is over southern NJ and
southeast PA.

Also this afternoon mid and high clouds will move east ahead of
the cold front. Rain showers ahead of the front will wait until
tonight to arrive. The strong cold front is ahead of a deep
but transitory upper level trough. Rain showers move in this
evening and will quickly change to snow from northwest to
southeast with the front late this evening into early morning.
The air with and behind the front is cold enough to set off lake
effect snow showers. The low level flow is not stable leading to
transitory bands off of Lake Ontario. There is a 2 or 3 hour
period with a connection to Lake Huron late tonight into the
Syracuse area to about 30 miles south. After that the flow tilts
northwest sending the connection to our west and decreasing the
fetch. Multibands continue most of Friday as the saturation
layer drops from 10k to 4k feet. This continues into Friday
evening but the high is building in bringing dry air and lighter
winds. 850mb temps of -15 to -20 C plenty cold enough. Synoptic
moisture limited given the source region to the west then moves
out quickly. Tight pressure gradient between the cold front and
the Great Lakes high will create strong gusty winds late this
evening into Friday morning of 15 to 25 mph sustained with gusts
to maybe 40 across the higher terrain in central NY. Not
expecting much for snow accumulations. In the best areas which
will be the higher terrain of eastern Finger Lakes region to the
upper Susquehanna region 1 to 2 inches with a few outliers of 3
inches. The warm ground and the wind will keep amounts down.
Across the twin tiers maybe an inch on the hilltops to less than
half an inch in the valleys. Scranton metro will get only a
dusting. With temperatures below freezing, untreated roads
could become snow covered and icy.

Low temperatures tonight in the low and mid 20s only rise about
5 degrees during the day Friday with the strong cold air
advection. Wind chills will be in the single digits and teens.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Main concerns in the short term remain fairly quiet with the
lingering light lake effect snow across the lake plain south of Lake
Ontario coming to an end Friday evening...high pressure settling in
over the region through Saturday night and the next system beginning
to move in from the west Sunday afternoon...initially in the form of
light rain.

Friday night...an even drier air mass will build in from the west
under a large surface high. A few light snow showers are possible
Friday evening across portions of the Finger Lakes...but conditions
should quickly become unfavorable for LES as boundary layer winds
veer to the north/ne and the inversion heights fall to less than 5k
ft. Skies will become mostly clear and allow temperatures to fall
into the single digits and teens above zero. Record lows for our 3
climate sites (SYR, BGM and AVP) are in the upper teens...so we may
see records broken.

Saturday/Sat night...should be very quiet with the surface high and
upper level ridging overhead most of the day. Mostly sunny skies
expected early in the day with clouds slowly increasing in coverage
and thickness later in the afternoon as the high shifts to the east
and a return swly flow ushers in slightly warmer air within a nearly
zonal flow aloft. A weak short wave over the nrn Great Lakes will
track quickly to the east Saturday night and help increase cloud
cover across much of the area. Moisture will be limited, so not
expecting any precipitation at this time. Temperatures will still be
rather chilly on Saturday with highs only reaching into the lower to
mid 30s...and Sat night lows dipping into the lower to mid 20s.

Sunday...will end up being more mild with a weak WAA regime
continuing and temperatures climbing into the lower to mid 40s.
Skies will likely be mostly cloudy with the approach of a more
potent, but fast-moving upper wave from the Ohio Valley into the
Northeast. There are still some questions on the timing of the wave
into the area, but the pattern seems to be in fairly good agreement
compared to previous model runs of the suite of guidance. Deep
moisture should be relatively low, and given the progressive nature
of the system, precipitation amts should be limited. Expecting
precip to start out as light rain Sunday afternoon.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Upper trough and associated inverted sfc trough will continue to
rotate through the region Sunday night and Monday with precip
changing to or mixing with snow Sunday evening, eventually going to
all snow Sunday night/Monday morning before tapering off by the
early afternoon.

High pressure re-asserts its presence across the region late Monday
into the middle of the week with quiet and cool weather expected.
Temperatures will range from highs in the 40s to lows in the 30s.
The next system will begin to push in from the west with additional
chances for light precipitation late Wed into Thursday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
In the very near term, a low stratus deck is bringing MVFR cigs
to KAVP/KBGM/KELM this afternoon however expect this to very
slowly move off to the east with cigs improving to VFR by around
19z for KELM, 23z for KBGM, and 2z for KAVP. Remaining sites
stay VFR this afternoon into this evening. However by late this
evening into the overnight, a cold front will push S/E through
the area bringing a period of rain showers changing to snow
showers along with reduced cigs. The timing for this will be in
the 5 to 7z time frame for the central NY sites and around 8z
for KAVP. Generally expect MVFR cigs with IFR visbys likely at
the northern 3 sites (KRME/KSYR/KITH). KBGM will likely see at
least a few flurries along with MVFR cigs but will likely
maintain VFR visbys while KELM/KAVP remain VFR.

Following the frontal passage, lake effect snow looks to set up
for a time near the I-90 corridor so the most restrictive
conditions look to occur roughly 7-10z at KSYR. We indicate
visbys down to a mile at times but they could be even lower at
times and it's worth noting the lake effect will be accompanied
by strong, gusty winds.

Conditions improve to mainly VFR Friday morning as lake effect weakens
with lifting cigs.

Winds variable from SE to SW but generally light this afternoon
into early this evening. These winds shift to strong W/NW
overnight into Friday behind the front at around 15 knots with
gusts of 25 to 30 knots.

Outlook...

Friday night through Sunday...VFR.

Sunday night / Monday...Restrictions possible in mixed
rain/snow showers.

Tuesday...VFR.
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...TAC
NEAR TERM...PCF/TAC
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...PCF/TAC
Hazardous weather outlook, Nov 9, 3:36 AM EST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
336 AM EST Thu Nov 9 2017

NYZ022-024-055>057-062-PAZ038>040-043-044-047-048-072-100845-
Steuben-Chemung-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
336 AM EST Thu Nov 9 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Cold Canadian air will arrive tonight and early Friday with much
below average temperatures along with strong, gusty winds. Rain
showers this evening will change to snow showers then continue into
Friday as isolated lake effect snow showers.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Cold Canadian air will be across the area Friday with much below
average temperatures along with strong, gusty winds. High
temperatures will be from the mid 20s to lower 30s. Wind chills will
be as cold as the single digits. Lake effect snow showers will
continue with total snow accumulations mostly less than an inch.

No hazardous weather is expected at this time from Saturday to
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-023-025-036-037-044>046-100845-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Schuyler-
Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-
336 AM EST Thu Nov 9 2017

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and Tonight.

Cold Canadian air will arrive tonight with much below average
temperatures along with strong, gusty winds. Rain showers this
evening will change to snow showers then continue into Friday as lake
effect snow showers.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Cold Canadian air will be across the area Friday with much below
average temperatures along with strong, gusty winds. High
temperatures will be in the mid and upper 20s. Wind chills will be
as cold as the single digits. Lake effect snow showers will
continue into the afternoon with total snow accumulations mostly
under 2 inches.

Hazardous weather is not expected at this time from Saturday to
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in New York, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.